Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Warn epilepsy patients over St John's Wort

GPs should warn patients with epilepsy of the dangers of taking St John's Wort alongside their medication, the Medicines and Healthcare Products Regulatory Agency has warned.

It has been known for some time that certain antiepileptics interact with St John's Wort, leaving them more likely to suffer worse seizures. Packets advise consulting a GP before taking St John's Wort, if on prescription medication.

But a spate of yellow card reports has prompted the MHRA to tighten up its guidance to cover all antiepileptic medications.

It is urging GPs to take pre-emptive action and advise all their patients with epilepsy to avoid any product containing St John's Wort.

Dr Henry Smithson, a GP in York and chair of the NICE epilepsy guideline group, said the new development was important as guidance had been ‘vague' up until now.

‘I was aware of the theoretical risk, but I didn't think that this was a common problem before,' he said.

Depression is common in people with epilepsy and the wide availability of St John's Wort may exacerbate the problem, said Dr Smithson.

‘The problem is that as St John's Wort is available over the counter, some people might used it and might just not be aware of it.'

St John's Wort

Rate this article  (5 average user rating)

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say